North Dakota, 2012

Hail and Damaging Wind in North Dakota, June 15, 2012

June 15, 2012 · NWS BIS · 2 events in 2 counties and zones

Low topped thunderstorms developed along a surface cold front pushing across west and central North Dakota. One report of large hail was received from Bowman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low topped thunderstorms developed along a surface cold front pushing across west and central North Dakota. One report of large hail was received from Bowman County. As the storms pushed farther east, an isolated severe wind gust was recorded at the Bismarck airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 15, 5:12 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 15, 5:12 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT FRI JUN 15 2012

.DISCUSSION...CONVECTION CONTINUES TO FIRE ACROSS NORTHWESTERN
AND WESTERN NORTH DAKOTA ALONG A COLD FRONT THIS EVENING.
HOWEVER...THIS ACTIVITY HAS REMAINED LOW-TOPPED DUE TO WEAK MID-
LEVEL INSTABILITY (THE 700MB-500MB LAPSE RATES ARE AROUND 6 C/KM
OR LESS ACROSS THE NORTHERN AND CENTRAL PORTIONS OF THE STATE).
AS A RESULT...THUNDERSTORMS NORTH OF I-94 ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS FOR THE MOST PART. HOWEVER...AN ISOLATED
SEVERE STORM OR TWO IS NOT OUT OF THE QUESTION.

DEEPER CONVECTION ACROSS NORTHWESTERN SOUTH DAKOTA IS BEGINNING TO
BUILD NORTHWARD TOWARDS SOUTHWESTERN NORTH DAKOTA ALONG AN AXIS OF
ENHANCED SBCAPE. THUNDERSTORMS THAT ENTER THE SOUTHERN PORTIONS OF
THE STATE (SOUTH OF I-94) HAVE A HIGHER PROBABILITY OF BECOMING
STRONG TO SEVERE DUE TO MORE FAVORABLE THERMODYNAMIC PROFILES THIS
EVENING.

UPDATED THE FORECAST TO INCREASE POPS ACROSS THE NORTHWEST THIS
EVENING BASED ON CURRENT RADAR OBS/TRENDS. ALSO ADJUSTED THE
HOURLY SENSIBLE WEATHER GRIDS BASED ON CURRENT OBS/TRENDS. THE
UPDATED GRIDDED AND TEXT PRODUCTS WILL BE OUT SHORTLY.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO PUSH EAST ACROSS WESTERN NORTH DAKOTA EARLY THIS EVENING
AND INTO CENTRAL NORTH DAKOTA AROUND SUNSET. THUNDERSTORMS SHOULD
AFFECT KJMS AFTER MIDNIGHT. THIS ACTIVITY IS PRIMARILY EXPECTED TO
GENERATE TEMPO MVFR CONDITIONS OVER WESTERN AND CENTRAL NORTH DAKOTA
TERMINAL AERODROMES THIS EVENING. VFR CONDITIONS ARE THEN EXPECTED
TO PREVAIL AREAWIDE BY 14Z SATURDAY AND WILL CONTINUE THROUGH THE
REMAINDER OF THE TAF PERIOD. WNWLY WINDS COULD GUST AS HIGH AS 25
KNOTS BY SATURDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jun 15, 12:13 PM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
213 PM CDT FRI JUN 15 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
213 PM CDT FRI JUN 15 2012 /113 PM MDT FRI JUN 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN NORTH
DAKOTA THROUGH EARLY EVENING...AND SPREAD EASTWARD INTO CENTRAL NORTH
DAKOTA LATE THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE STRONG
TO SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS WESTERN
NORTH DAKOTA. HAIL AROUND AN INCH IN DIAMETER AND ISOLATED 60 MPH WIND
GUSTS WILL BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL BE A
THREAT DURING THE OVERNIGHT HOURS...MAINLY SOUTHEAST OF A LINE
FROM DICKINSON...TO GARRISON AND RUGBY. THE THREAT FOR WIDESPREAD
FLASH FLOODING IS LOW...BUT CANNOT BE RULED OUT OVER SMALL AREAS
IMPACTED BY MULTIPLE ROUNDS OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA ON SUNDAY. SOME STORMS MAY BE STRONG TO
SEVERE...ESPECIALLY ACROSS THE CENTRAL.

THE ACTIVE WEATHER PATTERN CONTINUES WITH AT LEAST A SLIGHT CHANCE
OF THUNDERSTORMS ACROSS THE AREA MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT...MAINLY OVER PARTS OF WESTERN
NORTH DAKOTA. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY OVER CENTRAL
AND EASTERN NORTH DAKOTA.

KINNEY/AYD

In the hours before

Special weather statement, Jun 15, 2:50 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT FRI JUN 15 2012

NDZ001-009-152245-
DIVIDE-WILLIAMS-
450 PM CDT FRI JUN 15 2012

...STRONG STORMS DEVELOPING IN WILLIAMS COUNTY...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WILLIAMS COUNTY...MOVING NORTH AT 25
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CORINTH BY 510 PM CDT...
  WILDROSE BY 515 PM CDT...

THIS STORM COULD STRENGTHEN. BE PREPARED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Special weather statement, Jun 15, 4:22 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT FRI JUN 15 2012

NDZ017-018-031>033-160015-
BILLINGS-DUNN-GOLDEN VALLEY-MCKENZIE-STARK-
522 PM MDT FRI JUN 15 2012

...SPECIAL WEATHER STATEMENT...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME SOUTH
CENTRAL MCKENZIE COUNTY...WEST CENTRAL GOLDEN VALLEY COUNTY...MOVING
EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS AROUND 50 MPH...AND BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SENTINEL BUTTE BY 530 PM MDT...
  GRASSY BUTTE BY 535 PM MDT...
  FAIRFIELD BY 545 PM MDT...
  MEDORA BY 555 PM MDT...
  OAKDALE AND SOUTH FAIRFIELD BY 605 PM MDT...
  KILLDEER BY 615 PM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KINNEY
Special weather statement, Jun 15, 6:02 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT FRI JUN 15 2012

NDZ040-041-043-044-160200-
ADAMS-BOWMAN-HETTINGER-SLOPE-
702 PM MDT FRI JUN 15 2012

...SPECIAL WEATHER STATEMENT...

AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL BOWMAN COUNTY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  REEDER...             HAVELOCK...           REGENT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY

The radar

The Bismarck radar (KBIS), 195 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bowman

When
June 15, 6:06 PM MST to 6:10 PM MST
Where
Bowman County, 0.48 mi W of Scranton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.150, -103.140

Thunderstorm Wind, Burleigh

When
June 15, 9:17 PM CST to 9:22 PM CST
Where
Burleigh County, 0.47 mi W of (Bis)bismarck Muni A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.780, -100.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381047, 381049.